Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Wakefield, VA

June 16, 2004Powhatan County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 16, 2004, 5:50 PM EDT for Powhatan County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 5:50 PM EDT (21:50 UTC)
Expired
Jun 16, 2004, 8:00 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 111 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 162149
FFWAKQ
VAC145-170000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWHATAN COUNTY IN CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE NORTHWEST HALF OF
  POWHATAN COUNTY. THE STORMS WERE MOVING SLOWLY SOUTHEAST...
  BETWEEN 5 AND 10 MPH...WHILE AT THE SAME TIME ADDITIONAL CELLS
  WERE DEVELOPING TO THE NORTHWEST. DOPPLER RADAR ESTIMATES BETWEEN
  2 AND 3 INCHES OF RAIN HAD FALLEN OVER NORTHWEST PORTIONS OF
  POWHATAN COUNTY SINCE 430 PM. 

* THE THUNDERSTORMS WILL CONTINUE TO PRODUCE AREAS OF HEAVY RAIN 
  ACROSS POWHATAN COUNTY UNTIL 7 OR 8 PM. ADDITIONAL RAINFALL 
  AMOUNTS BETWEEN 2 AND 4 INCHES CAN BE EXPECTED OVER PORTIONS OF 
  THE COUNTY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3770 7809 3755 7821 3738 7793 3757 7778

$$

HURLEY
1 follow-up statement
000 
WGUS71 KAKQ 162255
FFSAKQ
VAC145-170000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM EDT FOR POWHATAN
COUNTY...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE CLUSTERS OF SHOWERS AND THUNDERSTORMS OVER MUCH OF 
POWHATAN COUNTY. DURING THE PAST HOUR...THE ACTIVITY HAS DIMINISHED 
SOMEWHAT IN INTENSITY AND AREAL COVERAGE. DOPPLER RADAR RAINFALL 
ESTIMATES BETWEEN 3 AND 5 INCHES OF RAIN HAD BEEN RECORDED OVER 
WESTERN PORTIONS OF POWHATAN COUNTY SINCE 400 PM. THROUGH 8 PM... 
ANOTHER INCH TO INCH AND A HALF OF RAIN CAN BE EXPECTED IN LOCALIZED 
SPOTS...THOUGH AS THE STORMS CONTINUE TO DIMINISH MOST AREAS WILL 
RECEIVE LESS THAN AN INCH OF ADDITIONAL RAINFALL.

TOTAL RAINFALL AMOUNTS UP TO 5 OR 6 INCHES WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3770 7809 3755 7821 3738 7793 3757 7778

$$

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:20 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 3:20 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT WED JUN 16 2004

.OVERVIEW/SYNOPSIS...
SUMMERTIME HEAT/HUMIDITY TAKES HOLD ACRS CNTRL MID ATLC REGION THRU
END OF WEEK. WEAK BACKDOOR COLD FRONT MAY ATTEMPT TO PROVIDE SOME
RELIEF BY SATURDAY BUT LTST GUIDANCE SUGGS THE FRONT MAY STALL ACRS
FORECAST AREA SO TEMPERATURES LIKELY TO AVGG NEAR TO ABV NORML RIGHT
THRU WEEKEND.

&&

.DISCUSSION...

.SHORT TERM...BATCH OF SCTD PCPN WITH LOCALIZED HEAVY DOWNPOURS MOVG
ACRS EAST CENTRL VA THIS AFTN. THIS ACTIVITY SHUD BE WANING WITH LOSS
OF DYTM HEATING AND PASSAGE OF WEAK VORT THIS EVE. EXPECT SOME PTCHY
FOG LTR TNGT GIVEN HIGH DEW POINTS...ESP IN AREAS THAT HV HAD RAIN
THIS AFTN.

SOUTHERN STREAM UPR TROF LIFTS NE ACRS LWR MSVLY TONITE THEN BECOMES
SHEARED OUT AS IT EMBEDS INTO BAND OF NRN STREAM WESTERLIES DROPPING
SOUTH THRU GREAT LAKES REGION ON THU. STRONG UPR RDG OVR SE STATES
WILL BE SUPRESSED INTO DEEP SOUTH ON THU. MAIN UPR SUPPORT FOR PCPN
PASSES THRU NRN MID ATLC/NE STATES ON THU AND MEAN FLOW IS DOWNSLOPE
BUT LIKELY TO FIRE ISOLD TO SCTD DEEPER CONVECTION TMRW AFTN IF ANY
WEAK TRIGGER ACTING ON THE JUICY AIRMASS. WITH MORE SUNSHINE AND
DOWNSLOPE FLOW ON THU...HIGH TEMPS LIKELY REACHING NR90/L90S AWAY
FROM WATER WITH HEAT INDICES EXCEEDING 100F IN SPOTS DURING AFTN.
THESE CONDS NOT THAT UNUSUAL FOR MID-JUNE BUT WILL PUT HEAT
INDEX MENTION IN TEXT PRODUCTS.

MODELS HINTING THAT DOWNSTREAM MCS PROGATING SEWD ALONG SFC BNDRY
MAY EFFECT MID ATLC REGION LATE FRI/FRI NIGHT. OTRW...SEE LTL
TRIGGER FOR ORGANIZED PCPN FRI AFTN OTHER THAN WEAK
LEESIDE/PREFRONTAL TROFFING AND/OR LOCALIZED MESOSCALE BNDRYS. HIGH
TEMPS FRI SIMILIAR OR EVEN A BIT HIGHER THAN THU WITH INCRSD
COMPRESSION VIA DOWNSLOPING.

.LONG TERM...MODEL TRENDS HAVE BEEN FOR A SLOWER AND WEAKER SFC
BNDRY THIS WEEKEND. STILL UNCERTAIN WHETHER BNDRY ACTUALLY PUSHES
ALL THE WAY INTO CAROLINAS WITH LACK OF STRONG SFC HIGH/UPR
CONFLUENCE TO NORTH. WILL KEEP NEAR/TO SLIGHTLY ABV NORML TEMPS AND
LOW CHC POP MENTIONS GIVEN THE UNCERTAINTY. EVEN MORE UNCERTAINTY
FOR EARLY NEXT WEEK AS MODELS SHOWING VARIED SOLNS. OP GFS SHOWS
STRONG RDGG BUILDING BACK INTO SE STATES WHILE OTHER MODEL GUID
SUGG CONT FLAT ZONAL FLOW ACRS MID ATLC. WITH VERY LOW CONFIDENCE...
WL MAKE LTL CHG TO FAR EXTENDED FCST ATTM.

&&

.AVIATION...MVFR/IFR IN LOWERED CIGS/VSBYS WITH FOG/STRATUS
DEVELOPMNT LTR TNGT.

&&

.MARINE...NO FLAGS. GENERALLY LIGHT TO MODERATE S/SW FLOW THRU FRI...
THEN SHIFTING NE/E EARLY IN THE WEEKEND BUT WINDS/SEAS STAY BLO SCA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   70  88  70  90 /  40  30  20  30
OXB   69  83  71  83 /  40  30  20  30
WAL   70  88  71  89 /  40  30  20  30
FVX   70  92  71  92 /  30  30  20  30
RIC   73  90  72  91 /  30  30  20  30
PTB   71  92  71  91 /  30  30  20  30
AKQ   72  92  73  92 /  30  30  20  30
PHF   73  89  73  90 /  40  30  20  30
ORF   74  89  75  92 /  40  30  20  30
ECG   74  91  75  93 /  40  30  20  30

&&

CULLEN
Hazardous weather outlook, Jun 16, 5:30 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUN 16 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-170930-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS...WITH HEAVY DOWNPOURS...MAY
PRODUCE LOCALIZED FLOODING TODAY...PARTICULARLY IN POOR DRAINAGE AND
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 16, 1:42 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT WED JUN 16 2004

NCZ013-VAZ062-063-069>071-080>082-088-089-092-093-161830-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER
VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-POWHATAN VA-PRINCE GEORGE
VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
142 PM EDT WED JUN 16 2004

...THUNDERSTORMS WITH HEAVY RAIN MOVING THRU EAST CENTRAL VIRGINIA
AND INTERIOR NORTHEAST NORTH CAROLINA...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM POWHATAN TO MURFREESBORO...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR PETERSBURG AND COLONIAL HEIGHTS
AROUND 200 PM EDT.

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...BON
AIR...BOYKINS...CHARLES CITY...CHESTER...CLAREMONT...COURTLAND...
DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...FORT LEE...FRANKLIN...
HIGHLAND SPRINGS...HOPEWELL...MECHANICSVILLE...ROXBURY...TUCKAHOE...
WAKEFIELD AND WAVERLY.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. ALSO...WIND GUSTS TO 35 MPH AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.

CULLEN
Special weather statement, Jun 16, 3:15 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED JUN 16 2004

VAZ062-063-069>074-080>086-090-162015-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-GLOUCESTER
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-POWHATAN
VA-PRINCE GEORGE VA-
315 PM EDT WED JUN 16 2004

...THUNDERSTORMS TORRENTIAL RAINFALL MOVING ACROSS CENTRAL
VIRGINIA...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER MUCH OF CENTRAL VIRGINIA...INCLUDING THE
RICHMOND METRO AREA...MOVING EAST AT 20 MPH. LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE
ASHLAND...AYLETT...BARHAMSVILLE...BELLWOOD....BLAKES...COLONIAL
HEIGHTS...DELTAVILLE...DEWITT...DINWIDDIE...DOWNTOWN
RICHMOND...ETTRICK...FORT LEE...GARYSVILLE...GLEN ALLEN...GLOUCESTER
COURTHOUSE...GOOCHLAND...GWYNN...HANOVER...HOPEWELL...KING AND QUEEN
COURTHOUSE...KING
WILLIAM...LAUREL...MANAKIN...MATOACA...MECHANICSVILLE.. .MILLERS
TAVERN...NEW KENT...NORGE...OILVILLE...PETERSBURG...PRINCE
GEORGE....SALUDA...STUDLEY...SUTHERLAND...TALLEYSVILLE...URBANNA AND
WEST POINT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

SAMMLER

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.